Get Help & Answers Now

How can we help?

I'm ready to sign up! I have a few questions I want to refer someone Quiz: is Suboxone for me?

Is Suboxone treatment a fit for you?

Find out now

What Is Opioid-Induced Respiratory Depression?

Peter Manza, PhD profile image
Reviewed By Peter Manza, PhD • Updated Jan 23, 2024 • 10 cited sources

Opioid-induced respiratory depression (OIRD) is the main cause of death for people who overdose on opioids.[1] In 2021, nearly 80,500 people died of an opioid overdose.[2]

Opioid-induced respiratory depression reduces your body’s natural drive to breathe and involves slowed or shallow breathing, which can cause reduced oxygen levels and potential coma or overdose.[3]

Naloxone (Narcan) is a medication that can rapidly reverse the life-threatening effects of an opioid overdose, such as opioid-induced respiratory depression. If you misuse opioids or know someone who does, you should keep Narcan on you at all times and know how to use it.

What is Opioid-Induced Respiratory Depression?

Opioids tend to reduce the body’s respiratory drive or our brain’s natural tendency to keep us breathing. This is called respiratory depression or sometimes respiratory suppression.

Opioids cause respiratory depression by opioids binding to the mu-opioid receptors at various sites throughout the brain and central nervous system (CNS). One of the main areas involved in this process is the pre-Bötzinger complex, an area in the pons responsible for respiratory rhythm. When overstimulated, it can cause dangerously slow breathing and overdose.[8]

Opioid-induced respiratory depression can be fatal but can be reversed with Narcan.[8]

Signs of OIRD

It’s important to know the warning signs of OIRD so you or someone else can seek professional help if needed. Some signs and symptoms of opioid-induced respiratory depression may include:[10]  

  • Slow or shallow breathing
  • Low oxygen saturation
  • Headache
  • Fatigue or lethargy
  • Confusion
  • Disorientation
  • Dizziness
  • Blueish nails, lips or skin
  • Rapid heart rate

Opioid-induced respiratory depression can be life-threatening and may require emergency medical care. Call 911 if you are concerned someone has overdosed on opioids or is having trouble breathing.

Risk Factors for Opioid-Induced Respiratory Depression

The prevalence of OIRD is a wide range. Some research places the rate between 2% and 37% after surgery, with most of the cases occurring within the first 6 hours after the procedure.[9]

Anyone who uses opioids is at risk for OIRD, but the risk increases if someone is misusing opioids. However, some factors increase your chances of respiratory distress.

Those risk factors include the following:[4]

  • Tolerance adjustments: Stop taking opioids, and your body will lose tolerance. If you return to use, doses that once seemed small can now overwhelm your body and cause an overdose. 
  • Medication changes: If your supplier gives you a stronger drug (like fentanyl) instead of the substance you typically take, you may overdose. 
  • Mixing substances: Adding another sedating substance (like alcohol or benzodiazepines) to your opioids can cause an overdose. 
  • Poor health: A weak immune system, heart problems, unhealthy lungs, or liver damage could all increase your overdose risk. 
  • Prior issues: If you’ve overdosed in the past, you’re at risk for a repeat.

Remember that anyone who takes opioids can overdose, including people who don’t have these risk factors. But if you do have one of the issues on this list, you must be especially careful. 

Reducing Your OIRD Risk 

The best way to ensure that you don’t overdose is to stop taking opioids altogether. If you must take them, you can lower your overdose risks.

There are ways to minimize the risk of opioid-induced respiratory depression. Here are a few: [ ] 

  • Lower your dose: The higher the dose of opioids consumed, the greater your risk of respiratory depression. 
  • Use as directed: Only take opioids as prescribed by your doctor. 
  • Don’t mix drugs: Don’t combine opioids with other medications that cause sedation, drowsiness, or similar decreases in respiratory drive like muscle relaxers, certain antidepressants, or benzodiazepines. 
  • Ask for help: Take opioids around other people who can watch for signs of sedation and get you help if needed. 
  • Stock up on overdose reversal meds: Narcan should always be prescribed to patients on opioids and available to use in case of an emergency. You should know how to use Narcan and how to instruct others around you to use it in case of emergency. 

Treating Opioid-Induced Respiratory Depression

Naloxone (brand name Narcan) is a prescription medication capable of reversing opioid-induced respiratory depression. Naloxone works by binding to opioid receptors instead of the opioid itself, quickly reversing the opioid’s effects and stopping the subsequent respiratory depression that the opioid causes.

Naloxone is remarkably effective, and take-home programs that put the medication in the hands of people with drug issues can save lives.[5]

If you have naloxone with you and you are concerned someone is overdosing, you should immediately administer Narcan and then call 911.

Once an ambulance arrives, people who overdosed may be awake after a naloxone dose. But they may need additional help. Doctors can use respiratory stimulant drugs in a hospital setting to restart their system and get them to breathe normally again.[6]

While reversal medications like this can save lives, experts warn that some people experience such profound respiratory depression that they can’t be saved even with Narcan administration.[7]

If you’re misusing opioids, an overdose might be a sign that you need additional help. Reach out to your doctor, or use here at Bicycle Health for more information.

Reviewed By Peter Manza, PhD

Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More

Sources
  1. Neural Basis of Opioid-Induced Respiratory Depression and Its Rescue. Proceedings of the National Academy of Sciences of the United States of America. https://www.pnas.org/doi/10.1073/pnas.2022134118. February 2021. Accessed June 2022.
  2. Overdose Death Rates. National Institute on Drug Abuse. https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates. January 2022. Accessed June 2022.
  3. Mechanisms of opioid-induced respiratory depression. Archives of toxicology. https://pubmed.ncbi.nlm.nih.gov/35471232/#. 2022. Accessed January 2024.
  4. Opioid Overdose Risk Factors. Commonwealth of Massachusetts. https://www.mass.gov/service-details/opioid-overdose-risk-factors. Accessed June 2022.
  5. Naloxone Effectiveness: A Systematic Review. Journal of Addictions Nursing. https://journals.lww.com/jan/Abstract/2018/07000/Naloxone_Effectiveness__A_Systematic_Review.6.aspx. 2018. Accessed June 2022.
  6. Opioid-Induced Respiratory Depression: Reversal by Nonopioid Drugs. F1000 Prime Reports. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4173639/. 2014. Accessed June 2022. 
  7. Opioid-Induced Respiratory Depression in Humans: A Review of Pharmacokinetic-Pharmacodynamic Modelling of Reversal. British Journal of Anaesthesia. https://www.sciencedirect.com/science/article/pii/S000709121930008X. June 2019. Accessed June 2022.
  8. Non-analgesic effects of opioids: opioid-induced respiratory depression. Current pharmaceutical design. https://pubmed.ncbi.nlm.nih.gov/22747535/#. 2012. Accessed January 2024.
  9. Opioid-induced respiratory depression and risk factors in a tertiary hospital: A retrospective study. Saudi pharmaceutical journal. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9508628/. 2022. Accessed January 2024.
  10. Nursing Fundamentals [Internet]. Table 8.2a, [Symptoms and Signs of Respiratory Distress]. Open Resources for Nursing (Open RN). https://www.ncbi.nlm.nih.gov/books/NBK591819/table/ch8oxygenation.T.symptoms_and_signs_of_r/. 2021. Accessed January 2024.

Get Updates on OUD Treatment

Stay up to date on insurance changes, MAT availability and more!

Safe, effective Suboxone treatment from home. Learn More

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.